Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 76, NWS Nashville, TN

June 10, 1998DeKalb County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 10, 1998, 10:32 AM CDT for DeKalb County, Putnam County, White County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 10:32 AM CDT (15:32 UTC)
Expired
Jun 10, 1998, 1:35 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties DeKalb County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3323 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 101533
FFWBNA
TNC021-037-041-087-111-141-159-169-185-189-101835-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1032 AM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEATHAM COUNTY IN MIDDLE TENNESSEE
  DAVIDSON COUNTY IN MIDDLE TENNESSEE
  DEKALB COUNTY IN MIDDLE TENNESSEE
  JACKSON COUNTY IN MIDDLE TENNESSEE
  MACON COUNTY IN MIDDLE TENNESSEE
  PUTNAM COUNTY IN MIDDLE TENNESSEE
  SMITH COUNTY IN MIDDLE TENNESSEE
  TROUSDALE COUNTY IN MIDDLE TENNESSEE
  WHITE COUNTY IN MIDDLE TENNESSEE
  WILSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 135 PM CDT

* AT 1030 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN WHICH WILL CAUSE
  FLASH FLOODING MOVING SLOWLY EAST THROUGH THE WARNED COUNTIES.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 8:42 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 10, 8:42 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
842 AM CDT WED JUN 10 1998

TS CURNTLY ENTERING NRN MID TN FM KY. 12Z BNA SOUNDING RATHER POTENT
W/ CAPE 3822 AND K INDEX 45. RECOMMEND GOING W/ AT LEAST 60 POP FOR
ZNS N OF INTERSTATE 40 FOR PD 1. WL ISSUE SPS FOR THIS AREA TO
HIGHLIGHT POTENTIAL FOR SVR WX AND FLASH FLOODING. NO OTHER CHANGES
RECOMMENDED FOR MID TN.

08

In the hours before

Special weather statement, Jun 10, 8:44 AM CDT, 1 hour 48 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-102135-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
844 AM CDT WED JUN 10 1998

...SEVERE WEATHER POSSIBLE TODAY ACROSS MIDDLE TENNESSEE...

THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL
WEATHER SERVICE IN NASHVILLE TENNESSEE.

THUNDERSTORMS WILL BE SCATTERED TODAY ACROSS THE AREA AND WITH THE
ATMOSPHERE VERY MOIST AND UNSTABLE...A FEW STORMS COULD
RAPIDLY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.  IN
ADDITION TO THE THREAT OF SEVERE WEATHER...FLASH FLOODING IS ALSO
LIKELY.

RESIDENTS ACROSS THE MID STATE SHOULD KEEP AN EYE ON THE SKY
AND LISTEN TO NOAA WEATHER RADIO THROUGHOUT THE DAY OR ANOTHER
RELIABLE SOURCE OF WEATHER INFORMATION FOR FURTHER STATEMENTS AND
WARNINGS SHOULD THEY BECOME NECESSARY.

SKYWARN SPOTTERS AND LOCAL EMERGENCY MANAGEMENT PERSONNEL ARE
ADVISED TO LISTEN FOR LATER STATEMENTS AND WARNINGS ON THIS
DEVELOPING WEATHER SITUATION.

BOYD
Special weather statement, Jun 10, 8:44 AM CDT, 1 hour 48 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-102135-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
844 AM CDT WED JUN 10 1998

...SEVERE WEATHER POSSIBLE TODAY ACROSS MIDDLE TENNESSEE...

THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL
WEATHER SERVICE IN NASHVILLE TENNESSEE.

THUNDERSTORMS WILL BE SCATTERED TODAY ACROSS THE AREA AND WITH THE
ATMOSPHERE VERY MOIST AND UNSTABLE...A FEW STORMS COULD
RAPIDLY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.  IN
ADDITION TO THE THREAT OF SEVERE WEATHER...FLASH FLOODING IS ALSO
LIKELY.

RESIDENTS ACROSS THE MID STATE SHOULD KEEP AN EYE ON THE SKY
AND LISTEN TO NOAA WEATHER RADIO THROUGHOUT THE DAY OR ANOTHER
RELIABLE SOURCE OF WEATHER INFORMATION FOR FURTHER STATEMENTS AND
WARNINGS SHOULD THEY BECOME NECESSARY.

SKYWARN SPOTTERS AND LOCAL EMERGENCY MANAGEMENT PERSONNEL ARE
ADVISED TO LISTEN FOR LATER STATEMENTS AND WARNINGS ON THIS
DEVELOPING WEATHER SITUATION.

BOYD
Local storm report, Jun 10, 10:27 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1027 AM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1023 AM    PORTLAND                  TN   FLOODING
06/10/98   SUMNER                         REPORTED BY SPOTTER

1023 AM    GALLATIN                  TN   FLOODING
06/10/98   SUMNER                         REPORTED BY SPOTTER
Local storm report, Jun 10, 10:29 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
1029 AM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM                              TN   .88 INCH HAIL
06/10/98   SUMNER                         PUBLIC REPORTED NICKEL
                                          SIZE HAIL 2 MILES NE OF
                                          GOODLETTSVILLE

0930 AM    GOODLETTSVILLE            TN   WIND DAMAGE
06/10/98   DAVIDSON                       COUNTY EMA REPORTED TREES
                                          BLOWN DOWN

0940 AM    GOODLETTSVILLE            TN   1.75 INCH HAIL
06/10/98   DAVIDSON                       PUBLIC REPORTED GOLF BALL
                                          SIZE HAIL
STEIGERWALDT
Local storm report, Jun 10, 10:29 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
1029 AM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM                              TN   .88 INCH HAIL
06/10/98   SUMNER                         PUBLIC REPORTED NICKEL
                                          SIZE HAIL 2 MILES NE OF
                                          GOODLETTSVILLE

0930 AM    GOODLETTSVILLE            TN   WIND DAMAGE
06/10/98   DAVIDSON                       COUNTY EMA REPORTED TREES
                                          BLOWN DOWN

0940 AM    GOODLETTSVILLE            TN   1.75 INCH HAIL
06/10/98   DAVIDSON                       PUBLIC REPORTED GOLF BALL
                                          SIZE HAIL
STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:40 PM CDTSevere Thunderstorm WarningOHXMarshall20 min
Jun 9, 7:47 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Jun 9, 9:35 PM CDTSevere Thunderstorm WarningOHXDeKalb30 min
Jun 10, 8:49 AM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson46 min
Jun 10, 9:12 AM CDTSevere Thunderstorm WarningOHXDavidson33 min
Jun 10, 9:24 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson46 min
Jun 10, 9:55 AM CDTFlash Flood WarningOHXMontgomery, Stewart2 hr
Jun 10, 9:55 AM CDTFlash Flood WarningOHXRobertson, Sumner2 hr
Jun 10, 10:14 AM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith46 min
Jun 10, 10:14 AM CDTSevere Thunderstorm WarningOHXWhite46 min
Jun 10, 10:32 AM CDTFlash Flood WarningOHXMacon, Smith, Trousdale, Wilson3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXCheatham, Davidson3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXJackson3 hr
Jun 10, 10:39 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson46 min
Jun 10, 10:41 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson34 min
Jun 10, 10:59 AM CDTSevere Thunderstorm WarningOHXPutnam36 min
Jun 10, 11:11 AM CDTSevere Thunderstorm WarningOHXRutherford, Williamson49 min
Jun 10, 11:19 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson51 min
Jun 10, 12:04 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee31 min
Jun 10, 12:12 PM CDTSevere Thunderstorm WarningOHXWarren48 min
Jun 10, 12:42 PM CDTFlash Flood WarningOHXBledsoe, Sequatchie, Van Buren, Warren2 hr
Jun 10, 12:42 PM CDTFlash Flood WarningOHXCoffee, Grundy2 hr
Jun 10, 12:48 PM CDTSevere Thunderstorm WarningOHXGrundy52 min
Jun 10, 1:08 PM CDTSevere Thunderstorm WarningOHXFranklin, Marion, Sequatchie62 min
Jun 10, 2:06 PM CDTSevere Thunderstorm WarningOHXHickman34 min
Jun 10, 2:26 PM CDTSevere Thunderstorm WarningOHXMaury44 min
Jun 10, 2:55 PM CDTSevere Thunderstorm WarningOHXMarshall65 min
Jun 10, 3:23 PM CDTTornado WarningOHXMarshall32 min
Jun 10, 3:32 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Jun 10, 3:49 PM CDTTornado WarningOHXBedford, Lincoln, Moore51 min
Jun 10, 4:12 PM CDTSevere Thunderstorm WarningOHXLewis48 min
Jun 10, 4:21 PM CDTSevere Thunderstorm WarningOHXGiles, Maury49 min
Jun 10, 4:53 PM CDTTornado WarningOHXGiles, Marshall47 min
Jun 10, 5:22 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
Jun 10, 6:45 PM CDTSevere Thunderstorm WarningOHXSumner50 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.